Texas, 2006

Flash Flood and Damaging Winds in Texas, August 25, 2006

August 25, 2006 · NWS MAF · 5 events in 2 counties and zones

4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 25, 1:51 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 25, 1:51 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT FRI AUG 25 2006

.SHORT TERM...
UPPER LEVEL RIDGE OVER THE CWA WILL WEAKEN AND MOVE EAST TONIGHT AS
AN UPPER LEVEL LOW MOVES ACROSS THE INTERMOUNTAIN REGION.  WATER
VAPOR LOOP SHOWS A CYCLONIC CIRCULATION IN NORTHERN MEXICO.  THIS
LOW SHOWS UP WELL AT 250 MB ON THE GFS MODEL.  GFS MOVES THIS LOW
NORTHWARD ACROSS THE WESTERN CWA TONIGHT.  MODELS ALSO SHOW A
THETA-E RIDGE OVER THE WESTERN CWA.

HAVE RAISED POPS OVER THE WESTERN CWA FOR TONIGHT TO ACCOUNT FOR THE
UPPER LOW IN MEXICO.  THE HIGHEST POPS ARE WEST OF A ARTESIA...
BALMORHEA...LAJITAS LINE IN THE VICINITY OF THE THETA-E RIDGE.
STEEPER LAPSE RATES ASSOCIATED WITH THE UPPER LOW AND A SURFACE
TROUGH OVER THE WESTERN CWA WILL ALSO SERVE TO AID IN THUNDERSTORM
DEVELOPMENT.  HAVE KEPT POPS BELOW 10 PERCENT OVER THE EASTERN CWA
WHERE THETA-E VALUES ARE LOWER.

TEMPERATURES WILL BE WARM OVER MOST AREAS TONIGHT AS WINDS IN THE 5
TO 10 MPH RANGE INHIBIT RADIATION.  LOWS WILL BE IN THE 70S MOST
AREAS WITH A FEW 60S IN THE HIGHER ELEVATIONS.  GENERALLY USED GFS
FOR THE TEMPERATURE...WEATHER AND CLOUD GRIDS AND A BLEND OF GFS AND
MAVMOS FOR THE WINDS AND DEWPOINT GRIDS.

.LONG TERM...
COMPLICATED FORECAST TO SAY THE LEAST AS THE CHANCES OF RAIN WILL
INCREASE OVER THE WEEKEND AS SUBTROPICAL MOISTURE WILL MOVE OVER THE
AREA ON SATURDAY...THEN REMAIN HERE AS A COLD FRONT MOVES INTO THE
AREA.  COOLER TEMPERATURES APPEAR TO BE FAIRLY CERTAIN TOO AS AN
UNSEASONABLY STRONG UPPER TROUGH EJECTS EASTWARD INTO THE CENTRAL
PLAINS BY LATE WEEKEND.

A SURFACE TROUGH CURRENTLY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS WILL REMAIN THERE THROUGH SATURDAY AND SUNDAY
AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.  THIS AS THE
AFOREMENTIONED SUBTROPICAL MOISTURE...ALONG WITH HIGHER THETAE AIR
IN THE H85-H5 LAYER...WILL CONTINUE TO BE IN GOOD SUPPLY AROUND THE
WESTERN FRINGE OF AN UPPER RIDGE CENTERED OVER THE SOUTHEASTERN
CONUS.  LOCALIZED FLOODING WILL BE POSSIBLE OVER THE WESTERN HALF OR
SO OF THE FORECAST AREA AS PWATS WILL BE AROUND 1.5 INCHES.  EXPECT
HOT TEMPERATURES TO PERSIST OVER THE AREA BOTH DAYS PRIOR TO THE
ARRIVAL OF A COLD FRONT.

THE COLD FRONT WILL BE DIFFICULT TO TIME SINCE CONVECTIVE OUTFLOW
MAY INITIALLY PUSH IT INTO THE AREA AS EARLY AS SATURDAY...BUT
HEIGHT FALLS AHEAD OF THE AFOREMENTIONED CENTRAL PLAINS TROUGH WILL
LIKELY ALLOW FOR THE BOUNDARY TO SHIFT BACK TO THE NORTH.  HOWEVER
BY MONDAY THE UPPER TROUGH WILL EJECT EASTWARD WITH ANTICYCLOGENESIS
IN THE PLAINS GREAT ENOUGH TO PUSH THE BOUNDARY INTO THE AREA.  HAVE
GONE NEAR MEXMOS POP VALUES ON SUNDAY NIGHT AND MONDAY...BUT COOLER
THAN MOS OFFERINGS MONDAY AND TUESDAY.  FLASH FLOODING WILL AGAIN BE
A CONCERN FROM SUNDAY NIGHT THROUGH TUESDAY AS THERE WILL BE A GOOD
CHANCE OF RAIN MOST LOCATIONS...AND PWATS WILL BE IN EXCESS OF 1.50
INCHES DURING THIS TIME FRAME.

EXPECT COOLER AIR TO LINGER OVER THE CWA THROUGH WEDNESDAY BEFORE
TEMPERATURES BEGIN TO WARM TO NEAR CLIMATOLOGICAL NORMS.  LEFT LOW
ORDER POPS IN THE LATTER PART OF THE EXTENDED...BUT MAINLY OVER THE
HIGHER TERRAIN WHERE HIGHER THETAE AIR IS PROGGED TO LINGER UNDER A
PERSISTENT PLUME OF SUBTROPICAL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  97  74  96 /  10  10  20  20
CARLSBAD NM                72  95  69  92 /  30  30  40  40
DRYDEN TX                  74  98  75  98 /  10  20  30  20
FORT STOCKTON TX           74  95  73  95 /  20  20  40  30
GUADALUPE PASS TX          68  89  65  88 /  30  40  40  30
HOBBS NM                   71  96  68  92 /  20  20  40  30
MARFA TX                   63  86  60  87 /  30  40  40  30
MIDLAND INTL AIRPORT TX    73  96  73  95 /  10  10  30  20
ODESSA TX                  73  96  74  96 /  10  10  30  30
WINK TX                    76 101  75 100 /  20  20  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54/67
Hazardous weather outlook, Aug 25, 1:40 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI AUG 25 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
240 PM CDT FRI AUG 25 2006 /140 PM MDT FRI AUG 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WESTERN SECTION
OF THE FORECAST AREA TONIGHT.  THE BEST CHANCE FOR PRECIPITATION
WILL BE WEST OF A ARTESIA TO BALMORHEA TO LAJITAS LINE.  NO SEVERE
WEATHER IS EXPECTED...HOWEVER THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE OVER SOUTHEAST
NEW MEXICO AND THE WESTERN AREAS OF SOUTHWEST TEXAS SATURDAY. A
COLD FRONT WILL APPROACH THE AREA SUNDAY AND MONDAY. THUNDERSTORMS
WILL ACCOMPANY THIS FRONT...WITH SOME OF THE STORMS POSSIBLY
BECOMING SEVERE.  HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER
THUNDERSTORMS. THE TIMING OF THE FRONT IS STILL UNCERTAIN...SO
ANY POSSIBLE SEVERE WEATHER WILL BE BETTER REFINED WITH SUBSEQUENT
ISSUANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 97 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Winkler

When
August 25, 4:26 PM CST to 4:34 PM CST
Where
Winkler County, 4 mi NW of Wink
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.783, -103.200

The Automated Surface Observing System at Wink (KINK) recorded two 72 mph wind gusts, one at 5:26pm CDT, the other at 5:34pm CDT. No damage was reported at this time.

Thunderstorm Wind, Winkler

When
August 25, 5:15 PM CST
Where
Winkler County, Wink
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -103.150

The Winkler County Sheriff's Office reported that a tree was downed by thunderstorm winds and landed on a carport. They also reported that power lines were downed around Wink.

Thunderstorm Wind, Winkler

When
August 25, 5:16 PM CST
Where
Winkler County, 17 mi NE of Kermit
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.017, -102.883

Five inch diameter limbs were broken off trees in northeastern Winkler County.

Thunderstorm Wind, Winkler

When
August 25, 5:50 PM CST
Where
Winkler County, 17 mi NE of Kermit
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.017, -102.883

A tree with a three foot diameter trunk was downed by thunderstorm winds.

Flash Flood, Ector

When
August 25, 6:45 PM CST to 9:00 PM CST
Where
Ector County, Odessa
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

The Odessa Fire Department was called out on a high water rescue at 48th Street and Dixie Boulevard. Several other locations in Odessa were flooded, including the intersection of 51st Street and Clover Avenue, the intersection of U.S. Highway 385 and Interstate 20, and Business 20 between 8th Street and Dixie Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525045, 5525046, 5525047, 5525110, 5525111.